Ohio, 2019Tornado and Hail in Ohio, June 5, 2019
June 5, 2019 · NWS CLE · 15 events in 6 counties and zones
A stalled frontal boundary in the area interacted with a modest mid level disturbance during the afternoon and evening on June 1st. MLCape values approached 1000 J/KG and Bulk shear values were up to 40 knots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled frontal boundary in the area interacted with a modest mid level disturbance during the afternoon and evening on June 1st. MLCape values approached 1000 J/KG and Bulk shear values were up to 40 knots. Scattered severe thunderstorms developed with large hail. Later in the evening, several severe thunderstorms produced damaging wind gusts and damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 5, 12:19 PM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 5, 12:19 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
119 PM EDT Wed Jun 5 2019
.SYNOPSIS...
Low pressure near Green Bay this morning will shift east today
and take a cold front across the local area this evening. High
pressure will then take a position north of the area for
Thursday only shifting east slowly through the course of the
weekend. A cold front will be approaching from the west between
Monday and Tuesday.
&&
.NEAR TERM /THROUGH THURSDAY/...
Update...Adjusted pops and sky based on current radar and
satellite trends but on balance no big changes.
Original...A few scattered showers and isolated thunderstorm
are already on the radar early this morning and attention will
be focused upstream as well with convection moving across MI/IN.
Lead shortwave and moisture advection maintaining and
generating new showers/thunderstorms. Expect one round to cross
the area this morning with this lead shortwave and then new
development expected this afternoon more closely tied with the
cold front and the primary shortwave/trough. Area will have a
fair amount of cloud cover and limited destabilization for this
initial round. It will be possible for the western/southwestern
areas to break out in some sun this afternoon and build modest
instability. Shear and mid level lapse rates may be enough to
support a few robust thunderstorms. Nearly the entire area is in
the SPC Marginal risk area, but would be most concerned from
Bowling Green/Findlay to CLE and points south late this
afternoon/very early evening. Overall temperatures will max out
in the mid/upper 70s today with increasing humidity. The cold
front will cross this evening with a wind shift and a drying
trend. Temperature advection is somewhat neutral and Thursday
will see little change in temperature from today, other than the
areas right along the lakeshore will be slightly cooler. High
pressure will be settling across the Great Lakes by Thursday.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
The short term forecast period appears to be extremely quiet
for the Great Lakes region. A closed upper low over the southern
CONUS will slowly meander east towards the Ohio and Tennessee
Valleys. Meanwhile, an upper ridge over the northern CONUS will
strengthen as it moves east into the Great Lakes region for the
first half of the weekend. At the surface, high pressure will be
in place over the Great Lakes and will strengthen as it reaches
the eastern Lakes by Saturday afternoon. Believe that the combo
of the strong upper ridge and strengthening surface high will
abate any rain activity over the forecast area and have a dry
forecast for the entire short term period with seasonable
temperatures.
The important hazard to note will be the potential for lakeshore
flooding on the western basin of Lake Erie for Friday and into the
weekend. Strengthening high pressure over the eastern Lakes with low
pressure attempting to enter from the southwest will allow for
easterly winds to increase over the lake. Elevated east flow
with record water levels will potentially allow for flooding of
the coastal areas of NW Ohio.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
The long term forecast period begins to look somewhat unsettled
for the beginning of next week. The closed upper low finally
approaches the Tennessee Valley and opens up supporting a weak
surface low over the Ohio Valley. Meanwhile, a stronger upper
trough digs into the northern Plains and pushes the upper ridge
east of the Great Lakes region. Together, there will be a period
early next week where rain appears favorable over the region.
Have higher chance PoPs on Monday as that is when the best upper
level support is present over the region. For Tuesday, some
upper ridging enters the Great Lakes region and, in turn, will
allow for dry conditions. Temperatures will be seasonable to
start for Sunday into Monday, but a cool down behind Monday's
system will keep Tuesday's temperatures a few degrees below
normal for mid-June.
&&
.AVIATION /18Z Wednesday THROUGH Monday/...
Currently seeing a mix of MVFR and low VFR CIGS across the
region with showers and thunderstorms in northwest OH and moving
east out of the KYNG area. Expect afternoon convection to
expand across the region ahead of an approaching cold front
still to our northwest. Conditions will drop to IFR/LIFR in WX.
Overnight the cold front will drop south across the area.
Expect widespread MVFR/IFR CIGS invof and behind the cold front
will area of fog developing as well. Conditions improving to VFR
Thursday morning.
OUTLOOK...Non-VFR possible Sunday and Monday.
&&
.MARINE...
Low pressure over Lake Michigan this morning will continue east
today and cross Lake Erie tonight trailing a weak cold front
across the lake by Thursday morning. With low pressure
approaching, southwest flow will increase today to 15 knots and
shift around to the northwest then north with the low and
frontal passage. Showers and thunderstorms will be present this
afternoon and evening ahead of the low.
High pressure building into the Great Lakes region will allow for
flow to diminish over the lake on Thursday into Thursday night.
Strengthening high pressure over the eastern Lakes on Friday with
low pressure attempting to enter from the southwest will allow for
easterly winds to increase over the lake to 15-20 knots and waves
will build by Saturday afternoon over the western basin. In
addition, elevated east flow with record water levels will
potentially allow for flooding of the coastal areas of NW Ohio.
Low pressure enters from the southwest on Sunday and nudges high
pressure off the East Coast and winds will try to shift around
to more of a southeast direction, but rough conditions may
remain over the waters even with the offshore flow.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Oudeman
NEAR TERM...TK/Oudeman
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...TK
MARINE...Sefcovic
Hazardous weather outlook, Jun 5, 12:57 PM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
157 PM EDT Wed Jun 5 2019
LEZ142>148-OHZ006-010>014-017>023-027>033-036>038-047-089-061800-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Wood-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Hancock-Seneca-
Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-
Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-
157 PM EDT Wed Jun 5 2019
...SEVERE THUNDERSTORM WATCH 329 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
LEZ061-149-162>169-PAZ001>003-061800-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Northern Erie-
Southern Erie-Crawford-
157 PM EDT Wed Jun 5 2019
This Hazardous Weather Outlook is for Lake Erie and northwest
Pennsylvania.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ003-007>009-061800-
Lucas-Ottawa-Sandusky-Erie-
157 PM EDT Wed Jun 5 2019
...SEVERE THUNDERSTORM WATCH 329 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
East winds are expected Friday into the weekend. With high lake
levels, lake shore flooding may result. Those with shoreline
interests should continue to monitor the forecast in the coming
days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
13 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Wood
- When
- June 5, 1:45 PM EST
- Where
- Wood County, 1.48 mi NNE of Woodville Gardens
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.600, -83.440
Numerous large tree branches as well as power lines and poles were blown down.
Thunderstorm Wind, Wood
- When
- June 5, 2:26 PM EST
- Where
- Wood County, 2.59 mi NE of Woodville Gardens
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.610, -83.420
Several large trees and power lines were blown down. A privacy fence was blown in a neighboring yard.
Thunderstorm Wind, Marion
- When
- June 5, 2:59 PM EST
- Where
- Marion County, 1.05 mi E of Marion
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.580, -83.110
Hail, Marion
- When
- June 5, 3:36 PM EST
- Where
- Marion County, 1.74 mi NE of Green Camp
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.550, -83.200
Tornado, Crawford
- When
- June 5, 3:57 PM EST to 3:59 PM EST
- Where
- Crawford County, 0.95 mi NNW of Galion to 0.49 mi E of Galion
- Rating
- EF0
- Path length
- 1.18 mi
- Path width
- 50 yd
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.743, -82.788
An EF-0 tornado touched down on North Columbus Street. The tornado lifted and touched down again two more time on Harding Way East and on 2nd Street. The tornado path was a little over a mile long. There was minor damage to outbuildings and tree tops snapped.
Thunderstorm Wind, Crawford
- When
- June 5, 3:58 PM EST
- Where
- Crawford County, 0.52 mi E of Galion
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.730, -82.770
Several large trees were blown down.
Thunderstorm Wind, Crawford
- When
- June 5, 3:58 PM EST
- Where
- Crawford County, Galion
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.730, -82.780
A large tree was blown down on North East Street and Murray Street.
Thunderstorm Wind, Crawford
- When
- June 5, 3:58 PM EST
- Where
- Crawford County, 1.05 mi W of Galion
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.730, -82.800
Several large trees were blown down across the county.
Thunderstorm Wind, Crawford
- When
- June 5, 3:58 PM EST
- Where
- Crawford County, 0.69 mi N of Galion
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 40.740, -82.780
A detached garage was blown down.
Thunderstorm Wind, Crawford
- When
- June 5, 4:00 PM EST
- Where
- Crawford County, 0.69 mi N of Bucyrus
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.810, -82.980
Power lines and power poles were blown down on State Route 19.
Thunderstorm Wind, Crawford
- When
- June 5, 4:02 PM EST
- Where
- Crawford County, 0.87 mi NW of Galion
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.740, -82.790
Several large trees were blown down.
Thunderstorm Wind, Portage
- When
- June 5, 4:41 PM EST
- Where
- Portage County, 0.52 mi W of Kent
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.150, -81.360
A tree was blocking West Grant Street.
Thunderstorm Wind, Holmes
- When
- June 5, 4:51 PM EST
- Where
- Holmes County, 1.72 mi WNW of Holmesville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.640, -81.960
Several trees were blown down.
Thunderstorm Wind, Wayne
- When
- June 5, 5:04 PM EST
- Where
- Wayne County, 0.52 mi W of Apple Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.750, -81.840
Several trees were blown down in Apple Creek.
Thunderstorm Wind, Holmes
- When
- June 5, 5:30 PM EST
- Where
- Holmes County, 0.53 mi E of Glenmont
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.520, -82.090
Several power poles were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, June 5 to 7, 2019$266,000 · EF1 · 24 events
- Flash Flooding and Flooding in Indiana, June 5 to 6, 2019$456,000 · 1.25 in hail · 26 events
- Flash Flooding and Flood in Ohio, June 5 to 9, 2019$679,000 · 7 events
- Flash Flood and Hail in Illinois, June 5, 2019$314,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Illinois, June 5, 2019$100,000 · 74 kt wind · 4 events
- Hail and Damaging Winds in Indiana, June 5, 2019$60,000 · 1.75 in hail · 14 events
- Damaging Winds and Heavy Rain in Virginia, June 5, 2019$45,000 · 50 kt wind · 17 events
- Damaging Winds in Kentucky, June 5, 2019$26,000 · 63 kt wind · 11 events
- Flash Flooding and Flooding in Kentucky, June 5 to 7, 2019$15,000 · 56 kt wind · 21 events
- Tornado and Damaging Winds in Ohio, June 5, 2019EF1 · 4 events
- Hail and Damaging Winds in Kentucky, June 5 to 6, 20192 in hail · 22 events
- Flood and Dust Storm in Texas, June 5, 201965 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837906, 837907, 837908, 837904, 837905, 837909, 837910, 837911, 837912, 837913, 837914, 837915, 837916, 837917, 837918.